Fatal cases of escitalopram overdosage have rarely been reported with escitalopram alone; the majority of cases have involved overdose with concomitant medications. Doses between 400 and 800 mg of escitalopram alone have been taken without any severe symptoms.
Symptoms such as dizziness, tremor, agitation to rare cases of serotonin syndrome, convulsion, coma, nausea/vomiting, hypotension, tachycardia, QT prolongation, arrhythmia, hypokalemia and hyponatremia have been reported.
There is no specific antidote to escitalopram overdose. It is important to establish and maintain airway to ensure adequate oxygenation and respiratory function. Gastric lavage and the use of activated charcoal should be considered. Gastric lavage should be carried out as soon as possible after oral ingestion. Cardiac and vital signs monitoring are recommended along with general symptomatic supportive measures. Due to escitalopram's large volume of distribution, forced diuresis, dialysis, hemoperfusion and exchange transfusion are unlikely to be of benefit.
In managing overdose, consider the possibility of multiple drug involvement.